Elliptic equations of higher stochastic order
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 5, p. 1135-1153

This paper discusses analytical and numerical issues related to elliptic equations with random coefficients which are generally nonlinear functions of white noise. Singularity issues are avoided by using the Itô-Skorohod calculus to interpret the interactions between the coefficients and the solution. The solution is constructed by means of the Wiener Chaos (Cameron-Martin) expansions. The existence and uniqueness of the solutions are established under rather weak assumptions, the main of which requires only that the expectation of the highest order (differential) operator is a non-degenerate elliptic operator. The deterministic coefficients of the Wiener Chaos expansion of the solution solve a lower-triangular system of linear elliptic equations (the propagator). This structure of the propagator insures linear complexity of the related numerical algorithms. Using the lower triangular structure and linearity of the propagator, the rate of convergence is derived for a spectral/hp finite element approximation. The results of related numerical experiments are presented.

DOI : https://doi.org/10.1051/m2an/2010055
Classification:  35R60,  65L60,  60H15,  60H35
Keywords: elliptic PDE, random coefficients, Wiener chaos, spectral finite elements
     author = {Lototsky, Sergey V. and Rozovskii, Boris L. and Wan, Xiaoliang},
     title = {Elliptic equations of higher stochastic order},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {44},
     number = {5},
     year = {2010},
     pages = {1135-1153},
     doi = {10.1051/m2an/2010055},
     zbl = {1203.65020},
     mrnumber = {2731406},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2010__44_5_1135_0}
Lototsky, Sergey V.; Rozovskii, Boris L.; Wan, Xiaoliang. Elliptic equations of higher stochastic order. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 5, pp. 1135-1153. doi : 10.1051/m2an/2010055. http://www.numdam.org/item/M2AN_2010__44_5_1135_0/

[1] I. Babuška and M. Suri, The p and h-p versions of the finite element method, basic principles and properties. SIAM Rev. 36 (1994) 578-632. | Zbl 0813.65118

[2] I. Babuška, R. Tempone and G.E. Zouraris, Galerkin finite element approximations of stochastic elliptic partial differential equations. SIAM J. Numer. Anal. 42 (2004) 800-825. | Zbl 1080.65003

[3] R.H. Cameron and W.T. Martin, The orthogonal development of nonlinear functionals in a series of Fourier-Hermite functions. Ann. Math. 48 (1947) 385-392. | Zbl 0029.14302

[4] Y. Cao, On convergence rate of Wiener-Ito expansion for generalized random variables. Stochastics 78 (2006) 179-187. | Zbl 1100.60037

[5] P.G. Ciarlet, The finite element method for elliptic problems, Classics in Applied Mathematics 40. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2002). | Zbl 0999.65129

[6] F.W. Elliott, Jr., D.J. Horntrop and A.J. Majda, A Fourier-wavelet Monte Carlo method for fractal random fields. J. Comput. Phys. 132 (1997) 384-408. | Zbl 0876.65096

[7] T. Hida, H.-H. Kuo, J. Potthoff and L. Sreit, White noise. Kluwer Academic Publishers, Boston (1993). | Zbl 0771.60048

[8] H. Holden, B. Øksendal, J. Ubøe and T. Zhang, Stochastic partial differential equations. Birkhäuser, Boston (1996). | Zbl 1198.60005

[9] K. Itô, Stochastic integral. Proc. Imp. Acad. Tokyo 20 (1944) 519-524. | Zbl 0060.29105

[10] G.E. Karniadakis and S.J. Sherwin, Spectral/hp element methods for computational fluid dynamics. Second edition, Numerical Mathematics and Scientific Computation, Oxford University Press, New York (2005). | Zbl 1116.76002

[11] Yu.G. Kondratiev, P. Leukert, J. Potthoff, L. Streit and W. Westerkamp, Generalized functionals in Gaussian spaces: the characterization theorem revisited. J. Funct. Anal. 141 (1996) 301-318. | Zbl 0871.60033

[12] H.-H. Kuo, White noise distribution theory. Probability and Stochastics Series, CRC Press, Boca Raton (1996). | Zbl 0853.60001

[13] M. Loève, Probability theory - I, Graduate Texts in Mathematics 45. Fourth edition, Springer-Verlag, New York (1977). | Zbl 0359.60001

[14] S.V. Lototsky and B.L. Rozovskii, Stochastic differential equations driven by purely spatial noise. SIAM J. Math. Anal. 41 (2009) 1295-1322. | Zbl 1202.60101

[15] D. Nualart, The Malliavin calculus and related topics. Second edition, Probability and its Applications (New York), Springer-Verlag, Berlin (2006). | Zbl 0837.60050

[16] S. Pilipović and D. Seleši, Expansion theorems for generalized random processes, Wick products and applications to stochastic differential equations. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 10 (2007) 79-110. | Zbl 1115.60068

[17] S. Pilipović and D. Seleši, On the generalized stochastic Dirichlet problem. Part I: The stochastic weak maximum principle. Potential Anal. 32 (2010) 363-387. | Zbl 1200.60054

[18] Ch. Schwab, p- and hp-finite element methods, Theory and applications in solid and fluid mechanics. Numerical Mathematics and Scientific Computation, Oxford University Press, New York (1998). | Zbl 0910.73003

[19] M. Shinozuka and G. Deodatis, Simulation of stochastic processes by spectral representation. AMR 44 (1991) 191-204.

[20] T.G. Theting, Solving Wick-stochastic boundary value problems using a finite element method. Stochastics Stochastics Rep. 70 (2000) 241-270. | Zbl 0974.65009

[21] G. Våge, Variational methods for PDEs applied to stochastic partial differential equations. Math. Scand. 82 (1998) 113-137. | Zbl 0921.60055

[22] X. Wan, B. Rozovskii and G.E. Karniadakis, A stochastic modeling methodology based on weighted Wiener chaos and Malliavin calculus. Proc. Natl. Acad. Sci. USA 106 (2009) 14189-14194. | Zbl 1203.60066